Michigan, 2018Winter Storm in Michigan, April 13 to 14, 2018
April 13 to 14, 2018 · NWS MQT · 1 event in 1 county or zone
Abundant moisture and lift north of the warm front generated nearly a foot of heavy snow in Menominee from late evening on the 13th into the morning of the 14th. East-northeast winds gusting near 40 mph also caused considerable drifting of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture and lift north of the warm front generated nearly a foot of heavy snow in Menominee from late evening on the 13th into the morning of the 14th. East-northeast winds gusting near 40 mph also caused considerable drifting of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 13, 5:59 PM CST, 4 hours 1 minute earlier.
Area forecast discussion, Apr 13, 5:59 PM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Marquette MI
759 PM EDT Fri Apr 13 2018
.SHORT TERM...(This evening through Saturday)
Issued at 410 PM EDT FRI APR 13 2018
Sharp upper level trough is present this aftn over the Plains
with strong sfc low of 990mb near Omaha. Sharp warm front extends
over northern Ill to northern Ohio. A bit farther south than was
projected at this time yesterday. Mid level front has also set up
farther south, mainly across central WI to lower Michigan. Plenty
of instability along and south of the mid- level front has
resulted in clusters of thunderstorms with some lightning as far
north as Green Bay and Gaylord. Though it has been pretty calm
over Upper Michigan today, there has been interesting day in the
region with thundersnow at Gaylord in northern lower Michigan and
a seiche down across central Lake Michigan. Precip has been slow
to arrive over scntrl Upper Michigan due to dry air north of the
mid level front and rain has finally developed at Menominee in the
last hour.
For tonight, cross sections of frontogenesis and associated
circulation point to narrow ribbon of lift only making it into
mainly Menominee county. Lift will be enhanced by negative epv atop
the fgen layer so there could be heavier banded precip. Ptype though
starting as rain should quickly turn to snow by late evening.
Continued to highlight southern Menominee county for 3 to 5 inches
of snow overnight. Isolated higher totals, maybe over 6 inches,
would be possible well south of US-2 toward Menominee. Snow should
be finished up around daybreak Saturday. High dwpnt depressions and
sharp cutoff to the north edge of fgen should result in minimal if
any snow farther north of US-2.
Not much change to forecast for Sat. Generally the quiet before the
storm as upper low and sfc lows remain well to the southwest of
Upper Michigan through most of the day. Main issue will be gusty
northeast winds, possibly with gusts over 30 mph near the Great
Lakes. Beneath a mostly cloudy sky and in cold air advection regime
to the north of sharper front that moves to the south tonight, temps
will be significantly below normal with readings only reaching the
mid 20s to near 30F. Have some slight chances for snow returning
very late in the day near the WI border.
.LONG TERM...(Saturday night through Friday)
Issued at 435 PM EDT FRI APR 13 2018
Saturday night through Sunday night:
Well-advertised, aforementioned (above) strong low pressure system
will move into the lower Great Lakes region on Sunday, with a slower
trend in its progression depicted in the latest model runs. Concern
at this point is not whether or not the forecast area will see
moderate to heavy snow, but attempting to hone in on the finer
details, such as timing of onset of precip, as well as QPF amounts
and subsequent snowfall totals. Parent upper-level trough will
become increasingly negatively tilted overnight Saturday into
Sunday, with Upper Michigan poised to reside in the deformation zone
of the low. Exactly where the low ends up tracking will be what
defines the final snow totals that will end up falling.
12Z GFS has come more in line with the recent runs of the ECMWF,
with some notably different tracks between the four lower-res
models in the 48hr to 60hr (based on 12Z run) time frames. That
said, there is enough continuity at this point to conclude that
the GFS does not appear to have the greatest handle on the
deformation zone precip that is expected to be the primary driver
of the heaviest snowfall, in addition to the localized impacts of
the terrain playing a factor in snow totals, leading to having
greater uncertainty in the western extent of the snow band's
impacts and amounts.
Bottom line is that highest snow amounts currently look to reside
primarily east of U.S. Hwy 141 and west of Schoolcraft and Alger
counties. Part of this is due to upsloping effects considering the
backing ENE to NE winds prevailing on Sunday, which could produce a
bullseye of highest amounts in central Marquette County. However, it
cannot be stressed enough that there is still ample time for this
forecast to change, especially given that higher-res models haven't
picked up the system yet, and a number of factors, including snow
ratios, could significantly impact snow totals. Therefore, it's
critical to focus more on the impacts of the expected winter
weather rather than the amounts. Those impacts include difficult
travel conditions given the wetter snow (thanks to lower snow
ratios, looking to range in the mid teens) with breezy conditions
expected as compared to what's more typically seen in the winter
season.
Monday through Monday night:
As the low crosses the Great Lakes region, drier air aloft feeding
into the backside of the system looks to throw a wrench into
precipitation type. Essentially, for the eastern portions of the
Upper Peninsula, mixed precipitation, primarily snow and/or freezing
rain/drizzle, could be the dominate type, especially during the
daytime hours Monday as highs attempt to rise above the freezing
mark. Overall though, while an additional inch or two of snow could
be possible for typical lake effect locations on Monday, total
wintry precipitation amounts look to be minor, with little to no
ice accumulations anticipated (thanks to the increasing April sun
angle). Same caveats apply to this time period given that there
is still ample opportunity for the forecast to change.
Tuesday onward:
Tuesday, the Upper Peninsula will be between systems, with brief
local ridging keeping conditions dry during the daytime. Another
shortwave and associated sfc low pressure system is expected to
deepen as it moves out of the Plains and into the Great Lakes
Wednesday. GFS has come more into agreement with the EC track,
bringing the center of sfc circulation ENEward across southern WI
into central Lower MI, although the CMC actually tracks the low more
from the WNW to the ESE into the Ohio River Valley. If the GFS/EC
win out, this would be a widespread 2-5" snow event, although
daytime temperatures may warm up enough to mix in a little rain
south-central. Some additional light lake effect is possible behind
the system Wednesday night and Thursday. Indications are that we
should dry out on Friday with broad high pressure building over the
central CONUS, and may finally warm back towards seasonal highs.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 752 PM EDT FRI APR 13 2018
All sites should be VFR through the period. Winds will be
increasing later tonight into Saturday ahead of the advancing
low pressure system.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 410 PM EDT FRI APR 13 2018
As a strong low pressure system slides toward the area through the
weekend, winds will continue to increase across Lake Superior. Gales
of 40-45 knots are expected over western Lake Superior possible late
tonight through Saturday night. Gales around 35 kts are expected for
the rest of Lake Superior for the same time period. Gales will
slowly diminish to 30 kt winds on into Monday. Winds for the rest of
next week should settle down below 25 kts. Heavy freezing spray will
be an issue through the weekend as a winter time pattern prevails.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Watch from Saturday evening through Monday morning
for MIZ001>006-009-084.
Winter Storm Watch from Saturday evening through late Sunday
night for MIZ007-010>014-085.
Winter Weather Advisory until 7 AM CDT Saturday for MIZ012.
Lake Superior...
Heavy Freezing Spray Warning from 6 AM to 4 PM EDT Saturday for
LSZ243>251-263>267.
Gale Warning from 2 AM Saturday to 2 AM EDT Monday for
LSZ243>251-264>267.
Gale Warning until 2 AM EDT /1 AM CDT/ Monday for LSZ162-240>242-
263.
Lake Michigan...
Gale Warning until 8 PM EDT Sunday for LMZ221-248-250.
&&
SHORT TERM...JLA
LONG TERM...lg/KCW
AVIATION...Voss
MARINE...JLAHazardous weather outlook, Apr 13, 2:30 PM CST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
430 PM EDT Fri Apr 13 2018
MIZ001>007-009>011-013-014-084-085-141200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
430 PM EDT Fri Apr 13 2018 /330 PM CDT Fri Apr 13 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Snow is expected to spread across west and central Upper Michigan
Saturday night, continue Sunday, then diminish Sunday night. The
snow may be heavy at times. Areas of blowing and drifting snow are
also possible. See the latest winter weather message for complete
details.
Where ice has broken up on Lake Superior this weekend, building
waves may result in minor beach erosion. Also, those living along
river entrances on Lake Superior should monitor conditions as
northeast gale force winds may push any ice back toward the river
mouths, which may lead to minor flooding.
.SPOTTER INFORMATION STATEMENT...
During the upcoming winter storm, spotters are encouraged to
submit snowfall reports and any reports of ice jams or flooding
to the National Weather Service via phone, on our website, or
through Facebook or Twitter.
MIZ012-141200-
Menominee-
330 PM CDT Fri Apr 13 2018
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Tonight
Snow is expected tonight across Menominee county with 1 to 2
inches of snow accumulation north of US-2 and 3 to 5 inches south
of US-2. See the latest winter weather message for complete
details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Another round of snow is expected to spread across west and
central Upper Michigan Saturday night, continue Sunday, then
diminish Sunday night. The snow may be heavy at times. Areas of
blowing and drifting snow are also possible. See the latest winter
weather message for complete details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter.
LSZ162-240>251-263>267-141200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
430 PM EDT Fri Apr 13 2018 /330 PM CDT Fri Apr 13 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Northeast gales of 35 to 45 knots are expected across Lake
Superior tonight. The strongest winds will occur over western Lake
Superior.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Northeast gales of 35 to 45 knots are expected across much of Lake
Superior Saturday through Sunday. The strongest winds will occur
over western Lake Superior Saturday and Saturday night. See the
last marine weather message and Lake Superior forecast for
complete details.
Heavy freezing spray is expected over much of Lake Superior
on Saturday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-141200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
430 PM EDT Fri Apr 13 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Northeast gales to 35 knots are expected tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Northeast gales to 35 knots are expected Saturday through Sunday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JLA
Winter Storm, Menominee
- When
- April 13, 10:00 PM CST to April 14, 9:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
The spotter in Menominee measured between 10 to 12 inches of wet heavy snow in 11 hours. East-northeast winds gusting near 40 mph at times also caused considerable drifting of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Louisiana, April 13 to 14, 20181 death · $8.9 million · EF2 · 27 events
- Tornadoes and Hail in Arkansas, April 13, 20184 injured · $639,000 · EF2 · 10 events
- Blizzard and Hail in Nebraska, April 13 to 14, 20181 death · $50,000 · 0.75 in hail · 28 events
- Tornadoes and Flash Flooding in Missouri, April 13, 2018$440,000 · EF2 · 25 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$932,000 · EF2 · 9 events
- Tornadoes and Damaging Winds in Arkansas, April 13 to 14, 2018$295,000 · EF2 · 10 events
- Blizzard in Minnesota, April 13 to 15, 20181 death · 8 events
- Tornadoes and Flash Flooding in Arkansas, April 13 to 14, 2018$486,000 · EF1 · 38 events
- Hail and Damaging Winds in Iowa, April 13, 2018$1.3 million · 1.75 in hail · 39 events
- Blizzard and Winter Storm in Wisconsin, April 13 to 16, 2018$1.6 million · 33 events
- Blizzard and Winter Storm in Nebraska, April 13 to 14, 2018$2.2 million · 16 events
- Hail and Damaging Winds in Texas, April 13, 2018$26,000 · 2 in hail · 95 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748097.